Kansas, 2021

Wildfire and Damaging Winds in Kansas, December 15 to 16, 2021

December 15 to 16, 2021 · NWS GID · 16 events in 6 counties and zones

A historic onslaught of swiftly-moving severe thunderstorms followed by several hours of intense/damaging non-convective winds that stirred up clouds of blowing dust and sparked a few large wildfires unfolded within this six-county North Central Kansas area on this Wednesday afternoon-evening. The combination of blowing dust and wildfire smoke created near-apocalyptic scenes within parts of the…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A historic onslaught of swiftly-moving severe thunderstorms followed by several hours of intense/damaging non-convective winds that stirred up clouds of blowing dust and sparked a few large wildfires unfolded within this six-county North Central Kansas area on this Wednesday afternoon-evening. The combination of blowing dust and wildfire smoke created near-apocalyptic scenes within parts of the area during the afternoon, firmly cementing this event in the history books. Above all else, the wildfires were the biggest story of the day locally, as three fairly large fires (and a few smaller ones) impacted primarily southern portions of Rooks/Osborne counties, cumulatively burning approximately 19,300 acres/30 square miles and sadly contributing to one fatality. The largest fire in southwestern Osborne County actually represented the northern fringes of the so-called Four Counties Fire that primarily impacted portions of Ellis/Russell counties just outside the local area (this fire as a whole consumed over 121,000 acres/190 square miles). Turning to the convection that preceded the big blazes, although North Central KS did not endure the blitz of quasi-linear convective system (QLCS) tornadoes that states to the north-northeast did, the local area nonetheless served as the initiation zone of what was ultimately classified a serial derecho given that a nearly continuous swath of damaging winds extended hundreds of miles northeastward into southeast MN/western WI...the first December derecho on record in the United States. Within this six-county area, peak thunderstorm wind gusts registered up to 80 MPH and the more impactful and longer lasting non-thunderstorm gusts were commonly 65-80 MPH, with unofficial mesonets clocking incredible 95+ MPH gusts in a few spots. Fortunately, there were no reported injuries from the fierce winds, despite countless instances of damage primarily to trees, outbuildings and power lines/poles. Aside from the wildfires, the primary (and more widespread) issue caused by the relentless non-convective winds was a transient wall of dense blowing dust (mainly emanating from the eastern CO/western KS area), with ground-truth reports from observers near Damar and also Phillipsburg confirming visibility down to one-quarter mile or less for up to a few hours.

Breaking down event evolution/timing for the local area, first of all, even before convection flared up it was already an unusual/noteworthy December weather day given unseasonable warmth/humidity being pumped into the area on strong south winds. By late morning-early afternoon, southerly gusts were commonly 45-55 MPH as temperatures soared to near-record/record levels in the low-70s F, accompanied by dewpoints surging at least briefly into the 50s F. Early in the afternoon a few local mesonet stations even recorded marginally-severe gusts around 60 MPH from the pre-convective southerlies. This set the stage for a quick round of severe wind-producing convection, as a small line of showers and initially-weak thunderstorms that first got going in northwest KS rapidly intensified and expanded in north-south extent as it entered the local area into Phillips/Rooks counties between 12:30-1 p.m. Over the next couple hours, this severe squall line raced across the remainder of the six-county area at roughly 60 MPH, already clearing eastern Jewell/Mitchell counties by 2:30 p.m. Along the way, area mesonets clocked several gusts into the 60-75 MPH range, with isolated 80 MPH gusts noted in southern Phillips and southeastern Rooks counties. Specific damage reports were limited but included: tree damage in Mankato and Downs; a large tree blown down and roof damage to outbuilding in far southeastern Osborne County. There were no local reports of severe-criteria hail.

Unfortunately, even with the convective line departing stage-right from the area, the worst weather of the day was yet to come as incredibly-strong (and generally westerly) non-convective winds surged across North Central KS behind a composite dryline/cold front, peaking in intensity primarily 2-7 p.m. During this time sustained speeds commonly averaged 35-50 MPH with frequent gusts of 65-80 MPH, with unofficial peak mesonet gusts highlighted by an incredible 97 MPH in far northern Smith County and 95 MPH in southeastern Rooks County. Although these remarkable winds undoubtedly caused considerable minor damage and/or exacerbated damage already done by earlier convection, specific reports were actually quite limited beyond the aforementioned significantly-reduced visibility from blowing dust. No matter, the majority of attention quickly turned to the overall-most-significant events of the day in North Central KS...the rapidly spreading wildfires in Rooks/Osborne counties. Although fire ignition was largely attributed to downed power lines, and rapid fire spread was clearly driven by the phenomenal winds, area vegetation was also riper-than-usual for extreme fire growth thanks to a multiple-week stretch of very dry conditions. In fact, between Nov 1-Dec 15, the majority of the six-county area measured less than 0.15 of precipitation, making grasses/pastures very fire prone. Although more details regarding these Osborne/Rooks County wildfires can be found in their respective event narratives, several aspects of this event...including that they burned roughly 19,300 acres (cumulatively) within the two counties, killed hundreds of cattle, destroyed two homes and contributed to the death of an elderly man who inadvertently drove into the path of one of the fires...clearly cemented this as one of the worst wildfire events in North Central KS history. Although parts of the area continued to burn well into the night while blazes were gradually contained, thankfully west-northwest winds underwent a steady decrease through the evening, with severe-criteria gusts abating by around 7 p.m. and easing down to under 30 MPH by 9-10 p.m.

Examining the meteorology behind this event, this would have been considered a powerhouse setup for severe convection/high winds during the more typical spring season usually associated with this type of system, let alone in mid-December. In the mid-upper levels, not only was the parent, negatively-tilted shortwave trough notably intense as it slammed across the central United States, but it was also notably fast. At daybreak, its vorticity maximum was just passing by the Four Corners, but by mid-day it had already reached the NE/CO/KS border area and by sunset had advanced into far northeast NE. At the 500-millibar level, a stout jet streak of 100+ knots lifted directly over North Central KS from the south-southwest during the afternoon, while lower in the column a very potent southerly low level jet (evident at 850 millibars) ramped up to 40-60 knots before turning more westerly and intensifying to 60-80 knots. At the surface, a vigorous low pressure center tracked slightly north of the area across NE during the afternoon, deepening to around 984 millibars along the way and driving a sharp dryline/cold frontal combo eastward through the region. As mentioned, surface dewpoints climbed into the 50s F across much of the area prior to convective initiation, fostering a corridor of mixed-layer CAPE up to around 500 J/kg. Although only modest instability by warmer-season standards, in this case it was more than enough to promote severe convection in the presence of extreme wind fields. In the wake of the squall line, the ensuing and more notable non-convective wind event corresponded to a zone of deep subsidence (likely associated with a sting jet) and a pronounced surface pressure gradient on the backside of the departing low, with a nearly 10-millibar gradient transecting North Central KS from northeast-to-southwest at 5 p.m. (from around 990 mb at Hebron NE to around 1000 mb at Hill City KS).

Closing with some comments regarding official NWS forecasts leading up to this historic event, there was excellent awareness several days in advance regarding the likelihood of powerful non-convective winds both ahead of (southerlies) and behind (westerlies) the intense surface low pressure system, along with an unusually-concerning fire weather threat. A High Wind Watch was issued for North Central KS early on the 13th (48-60 hours in advance) and was subsequently upgraded to a High Wind Warning early on the 14th. Meanwhile, a Fire Weather Watch was issued early on the 14th (36 hours in advance) and upgraded to a Red Flag Warning that afternoon. However, what was not as well anticipated (both at the local and national forecast level) was that the area would also face the threat of severe convection, as the fast-tracking squall line ended up forming slightly earlier and several counties farther west-southwest than most model data suggested (especially 12+ hours out). As a result, there was a late ramp-up of convective threat categories within North Central KS on Dec. 15th SPC Day 1 Outlooks, progressing from the initial 06Z outlook that kept any official severe risk altogether east of the local area, to the 1630Z outlook that at least shifted a sliver of Marginal (level 1) and Slight (level 2) categories westward into parts of (albeit not enough of) the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 15, 5:39 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Dec 15, 5:39 AM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
539 AM CST Wed Dec 15 2021

.DISCUSSION...(Today through Tuesday)
Issued at 312 AM CST Wed Dec 15 2021

Here we go. The main event and focus of the forecast is today
with winds expected to rapidly increase later this morning to
potentially historic levels. Currently, southerly winds are
already beginning to increase early this morning as a very strong
low pressure system crosses the Rockies and deepens. By midday
today, sustained southerly winds of 40 to 50 mph with gusts to 70
mph or greater will be experienced across Nebraska and Kansas.
This will continue through the afternoon and into the evening,
with winds switching to southwesterly and westerly this afternoon
and northwesterly later this evening as the front passes through.
As such, a High Wind Warning is in effect from 9AM to 9PM today.
With most of north central Kansas still dry and avoiding much
moisture from previous systems, elected to add the possibility of
blowing dust to the forecast for that area, especially as the
strongest wind gusts are expected to occur there. It is best to
stay inside during this event but if you MUST be outdoors, use
extreme caution as these winds can easily blow down trees and
power poles. Widespread power outages are also very possible.

In addition, with the southerly winds today, there will be enough
moisture to see isolated thunderstorms today, mainly along and
east of Highway 14. With a few hundred joules of CAPE, cannot rule
out a strong storm as the instability will be combined with decent
shear and a strengthening low. Any possible threat here should be
limited as the instability will move to the east of the area
during the afternoon.

Warmer temperatures will also come out of these strong southerly
winds. Ahead of the front, expect record or near record high
temperatures today. There will be very strong warm air advection,
which supports the idea of record temperatures but also brings
very low dewpoints and generally dangerous fire weather conditions.
With this, we are very confident in the Red Flag Warning that is
in effect through the evening.

Behind the cold front this evening as winds diminish some and
switch to the northwest, there is a chance for some light snow
across portions of south central Nebraska tonight. This should be
short-lived and no accumulation is expected.

Thursday onward, temperatures return to near normal for the next
several days. The next system anywhere near our area will be
associated with a low expected to pass just to our north Friday
night. However, this will push off to the northeast, keeping
precipitation well to our north, leaving our area with potentially
breezy conditions Friday evening into Saturday morning. Otherwise,
weather is expected to be much quieter for the remainder of the
forecast period starting Thursday.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday)
Issued at 526 AM CST Wed Dec 15 2021

VFR conditions are expected for the majority of the TAF period.
Mid-level clouds are expected this morning, but ceilings will
lower around 21Z this afternoon with VCSH near the TAF sites.
These lower clouds shouldn't be too thick, but MVFR conditions are
possible between 21Z and 03Z if cloud cover ends up a little
thicker than forecast.

WINDS: Strong winds will impact both TAF sites today, especially
this afternoon and evening. Expect winds to shift from southerly
this morning to southwesterly then westerly this afternoon, and
finally northwesterly tonight. Gusts will get to 55 kts or greater
at times this afternoon and evening.

LLWS: Strong LLWS is anticipated this morning, especially before
the strong winds mix down to the surface. LLWS will be from the
southwest at approximately 45 kts at around 800 feet AGL.

&&

.FIRE WEATHER...
Issued at 312 AM CST Wed Dec 15 2021

The combination of strong winds and low relative humidity
values will result in dangerous fire weather conditions across
the local area today. In addition to the strong winds, a change
in wind direction from the south southwest to the northwest with
the associated cold front this afternoon and evening will make any
fire that develops difficult. Avoid engaging in activities that
could lead to fire ignition today.

&&

.CLIMATE...
Issued at 359 PM CST Mon Dec 13 2021

..Regarding Potential Record High Temperatures Wed. Dec. 15 at
Grand Island/Hastings (our two primary climate records sites)..

WEDNESDAY (Dec. 15):
Although still subject to at least minor change, we are CURRENTLY
forecasting record or near record high temps for today...

                   Record Current       Forecast
Grand Island         67 in 2002          67 (tie)
Hastings             67 in 2002          67 (tie)

PLEASE NOTE: Although morning lows Wednesday may also "appear" to
threaten Dec. 15 records for warmest minimum temperature, keep in
mind that daily records are based off the FULL calendar day, and
at this time we expect temperatures to fall far enough this
evening (prior to midnight) to keep existing warm minimum temp
records intact (current records 35 at GRI/39 at HSI).

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 9 AM this morning to 9 PM CST this
     evening for NEZ039>041-046>049-060>064-072>077-082>087.

     Red Flag Warning from noon today to 9 PM CST this evening for
     NEZ048-049-062>064-075>077-084>087.

KS...High Wind Warning from 9 AM this morning to 9 PM CST this
     evening for KSZ005>007-017>019.

     Red Flag Warning from noon today to 9 PM CST this evening for
     KSZ005>007-017>019.

&&

DISCUSSION...Hickford
AVIATION...Hickford
FIRE WEATHER...Hickford
CLIMATE...Hickford
Hazardous weather outlook, Dec 15, 9:57 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
957 AM CST Wed Dec 15 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
957 AM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

An unusually high risk for hazardous weather is expected today
and this evening from multiple concurrent hazards.

Exceptionally strong winds are expected today, especially during
the afternoon through evening hours. These winds will start the
day out of the south, before turning to the west, then northwest
behind a passing cold front. Widespread wind gusts of 70 mph or
more are possible. A High Wind Warning is in effect for the entire
area morning through 9 PM this evening. Please refer to the
latest High Wind Warning message for additional information.

These strong winds, combined with low relative humidity, are also
expected to result in critical fire weather conditions for
portions of the area this afternoon. As a result...a Red Flag
Warning will be in effect for areas southeast of a line from
Columbus Nebraska to Grand Island to Phillipsburg Kansas from Noon
through 9 PM today. Please refer to the latest Red Flag warning
message for additional information.

There is potential for thunderstorms this early to mid afternoon
especially for areas along and east of Highway 14. A marginal to
slight severe risk of storms is possible for this area, mainly
between the hours of 1 PM and 4 PM with thunderstorm wind gusts of
80 mph being a potential threat.

With such exceptionally strong winds expected, visibility could
be reduced at times today due to blowing dust, and in some areas,
from blowing and falling snow.

Blowing dust will be possible for the entire outlook area,
especially for areas of north central Kansas all day today and
into this evening, and could reduce visibility to near zero for
some areas at times.

Falling and blowing snow combined with strong northwest wind gusts
could reduce visibility to less than a quarter mile for areas
mainly northwest of a line from Lexington to Fullerton, Nebraska
late this afternoon and into the evening mainly between 5 PM and 9
PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Any reports of any wind damage from this event are appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

The radar

The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 high wind, 2 wildfire. Local standard time, as filed.

High Wind, Mitchell

When
December 15, 11:00 AM CST to 8:00 PM CST
Where
Mitchell forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Wind gusts exceeding 60 MPH were common. Peak wind gusts were estimated to be near 80 MPH, based off nearby observations. The highest measured wind gust in the county was 72 MPH, measured at 4:02 PM CST by a mesonet station located four miles west-southwest of Beloit.

High Wind, Osborne

When
December 15, 11:00 AM CST to 8:00 PM CST
Where
Osborne forecast zone
Measured
83 kt (96 mph) estimated gust
Reported by
Mesonet
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Wind gusts exceeding 60 MPH were common. Peak wind gusts were estimated to be near 95 MPH, based off nearby observations. The highest measured wind gust in the county was 73 MPH, measured at 3:42 PM CST by a mesonet station located one mile north-northwest of Osborne, and at 4:32 PM CST by a mesonet station located seven mile southeast of Osborne.

High Wind, Rooks

When
December 15, 11:00 AM CST to 8:00 PM CST
Where
Rooks forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Wind gusts exceeding 60 MPH were common. The highest measured wind gust in the county was 95 MPH, measured at 4:23 PM CST by a mesonet station located eight miles north-northeast of Codell. Other notable gusts included the following: 88 MPH at 3:36 PM CST by a mesonet station located eight miles north-northeast of Codell; 83 MPH at 3:12 PM CST by a mesonet station located near Stockton; 75 MPH at 3:14 PM CST by a mesonet station located 1 mile south-southwest of Stockton.

High Wind, Jewell

When
December 15, 12:00 PM CST to 8:00 PM CST
Where
Jewell forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Wind gusts exceeding 60 MPH were common. Peak wind gusts were estimated to be near 80 MPH, based off nearby observations. The highest measured wind gust in the county was 66 MPH, measured at 4:00 PM CST by a mesonet station located three miles west-northwest of Jewell.

High Wind, Phillips

When
December 15, 12:00 PM CST to 8:00 PM CST
Where
Phillips forecast zone
Measured
78 kt (90 mph) estimated gust
Reported by
Mesonet
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Wind gusts exceeding 60 MPH were common. Peak wind gusts were estimated to be near 90 MPH, based off nearby observations. The highest measured wind gust in the county was 80 MPH, measured at 4:32 PM CST by a mesonet station located one mile west of Logan. Other notable measured gusts included the following: 79 MPH at 4:56 PM CST by a mesonet station located four miles west of Kirwin; 70 MPH at 4:14 PM CST by a mesonet station located eight miles south-southeast of Glade; 70 MPH at 4:20 PM CST by a mesonet station located six miles east of Phillipsburg.

High Wind, Smith

When
December 15, 12:00 PM CST to 8:00 PM CST
Where
Smith forecast zone
Measured
84 kt (97 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Wind gusts exceeding 60 MPH were common. The highest measured wind gust in the county was 97 MPH, measured at 4:56 PM CST by a mesonet station located 13 miles north-northwest of Smith Center. A wind gust of 75 MPH was measured at 3:35 PM CST by the Smith Center Airport AWOS.

Thunderstorm Wind, Phillips

When
December 15, 12:46 PM CST
Where
Phillips County, 1 mi W of Logan
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.670, -99.589

A wind gust of 63 MPH was measured by a mesonet station located one mile west of Logan.

Thunderstorm Wind, Phillips

When
December 15, 12:55 PM CST
Where
Phillips County, 7.89 mi SSE of Glade
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.570, -99.280

A wind gust of 66 MPH was measured by a mesonet station located eight miles south-southeast of Glade.

Thunderstorm Wind, Phillips

When
December 15, 12:55 PM CST
Where
Phillips County, Woodruff
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.000, -99.420

A wind gust of 80 MPH was measured by a mesonet station located in Woodruff.

Thunderstorm Wind, Rooks

When
December 15, 1:00 PM CST
Where
Rooks County, 8.25 mi NNE of Codell
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.310, -99.120

A wind gust of 80 MPH was measured by a mesonet station located eight miles north-northeast of Codell.

Thunderstorm Wind, Osborne

When
December 15, 1:33 PM CST
Where
Osborne County, 11.11 mi ESE of Covert
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.200, -98.640

Wind gusts were estimated to be near 65 MPH. A tree was blown over and an outbuilding suffered roof damage.

Thunderstorm Wind, Smith

When
December 15, 1:35 PM CST
Where
Smith County, 2.14 mi NNE of Cora
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.910, -98.660

A wind gust of 60 MPH was measured by a mesonet station located eight miles north of Bellaire.

Thunderstorm Wind, Osborne

When
December 15, 1:40 PM CST
Where
Osborne County, Downs
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.500, -98.550

Emergency management reported downed tree limbs in Downs.

Thunderstorm Wind, Jewell

When
December 15, 2:00 PM CST
Where
Jewell County, Mankato
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.780, -98.220

Tree damage was reported in Mankato.

Wildfire, Osborne

When
December 15, 3:00 PM CST to December 16, 4:00 AM CST
Where
Osborne forecast zone
Deaths
0 direct, 1 indirect
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Wind-driven wildfires affected a notable portion of southwestern Osborne County and also a small area in northwestern parts of the county. These fires started in the afternoon hours of the 15th, and while they were largely under control by the early morning of the 16th, small flare-ups were a concern for a few more days. The suspected cause of these fires was downed power lines due to strong winds, which gusted up to around 90 MPH at times. Approximately 11,200 acres were burned in the county, the vast majority of which occurred as part of the massive Four Counties Fire (which primarily impacted portions of Russell/Ellis counties just outside the local area). Within Osborne County, this fire mainly affected an area between 280th Drive and the Russell County line, south and southeast of Natoma (the northern edge of the fire got within 2-3 miles of town). In this large fire, two farmsteads were completely destroyed, numerous hay bales burned and at least 362 head of cattle were lost. Another much smaller fire occurred approximately one mile south-southwest of Natoma. Up in the northwest part of the county, another small fire occurred approximately 1-2 miles north-northwest of Alton. Although this fire did not burn any structures, it unfortunately contributed to a fatality when a 95-year old man attempted to drive through the smoke and his vehicle was subsequently overtaken by fire. In the wake of the fires, it was noted that the ground was scoured clean in some areas as the ferocious winds easily swept away soil where grass had burned away.

Wildfire, Rooks

When
December 15, 3:00 PM CST to December 16, 4:00 AM CST
Where
Rooks forecast zone
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A pair of wind-driven wildfires affected southern portions of Rooks County. These fires started in the afternoon hours of the 15th, and while they were largely under control by the early morning of the 16th, small flare-ups were a concern for a few more days. The suspected cause of these fires was downed power lines due to strong winds, which gusted up to around 90 MPH at times. The larger fire in southwest parts of the county burned approximately 6,137 acres, scorching along a nearly 1 mile wide and 11 mile long path from approximately two miles south-southeast of Damar (along Highway 18) to three miles northwest of Plainville. Although the fire was contained before reaching Plainville, a fire truck was proactively staged at the local hospital, just in case. Meanwhile, in the southeast part of the county, a smaller fire consumed approximately 1,932 acres along a path running from around two miles north through five miles east of Codell. Though no homes were lost in these two fires, several older outbuildings and one oil rig were burned. In the wake of the fires, it was noted that the ground was scoured clean in some areas as the ferocious winds easily swept away soil where grass had burned away.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Osborne2021-12-1595MaleVehicle/Towed TrailerIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994250, 994251, 994254, 994249, 994252, 994253, 994108, 991367, 991369, 991370, 991371, 994111, 991372, 991373, 994281, 994288.